Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 106, NWS Tucson, AZ

September 8, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2015, 12:52 PM MST for Cochise County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2015, 12:52 PM MST (19:52 UTC)
Expired
Sep 8, 2015, 1:15 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS55 KTWC 081952
SVRTWC
AZC003-082015-
/O.NEW.KTWC.SV.W.0106.150908T1952Z-150908T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST TUE SEP 8 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 115 PM MST

* AT 1252 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR BISBEE...AND MOVING EAST AT 10 TO 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BISBEE AND NACO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3150 10999 3160 10980 3134 10975 3133 10996
      3134 11002
TIME...MOT...LOC 1952Z 255DEG 12KT 3144 10989 

$$

MEYER
1 follow-up statement
325 
WWUS55 KTWC 082013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST TUE SEP 8 2015

AZC003-082023-
/O.EXP.KTWC.SV.W.0106.000000T0000Z-150908T2015Z/
COCHISE AZ-
113 PM MST TUE SEP 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 115 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING NEAR BISBEE AND NACO HAS 
WEAKENED BELOW SEVERE LIMITS AND EXITED THE WARNED AREA. THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3150 10999 3160 10980 3134 10975 3133 10996
      3134 11002
TIME...MOT...LOC 2006Z 255DEG 12KT 3144 10989 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:40 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 8, 9:40 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST TUE SEP 8 2015

.SYNOPSIS...PLENTY OF CLOUDS WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. SOME STORMS WILL GENERATE LOCALLY
HEAVY RAINFALL. A DRYING TREND WILL LIKELY BEGIN BY FRIDAY...WITH A
LESSER CHANCE OF THUNDERSTORMS OVER THE WEEKEND. BELOW AVERAGE
TEMPERATURES WEDNESDAY AND THURSDAY...THEN HOTTER AGAIN OVER THE
WEEKEND.

&&

.DISCUSSION...LINDA IS DEFINITELY DRIVING MOISTURE LEVELS UP TO WELL
ABOVE AVERAGE WITH PRECIPITABLE WATER VALUES ACROSS SE AZ FROM 1.1
INCHES EAST TO 1.7 INCHES WEST ON CIRA LAYERED TOTALS. VALUES AT OR
ABOVE 2 INCHES ALL THE WAY UP THE GULF OF CALIFORNIA. SHE IS
EXPECTED TO WEAKEN SOMEWHAT ON A NORTHWEST TRACK THAT DOES NOT
DIRECTLY THREATEN ARIZONA.

AT THIS POINT IT IS DIFFICULT TO PICK OUT A MAJOR TRIGGER THAT WILL
TAKE FULL ADVANTAGE OF THIS ELEVATED LEVEL OF MOISTURE. THE TROUGH
HAS LIFTED THROUGH NORTHERN TIER STATES AND IS NOW WELL TO OUR
NORTHEAST. HIGH PRESSURE REMAINS IN A POSITION TO OUR SOUTHEAST WITH
THE ASSOCIATED RIDGE AXIS FROM CHIHUAHUA THROUGH SOUTHEAST ARIZONA.
LOTS OF CLOUDS AND A SOLID CHANCE OF SHOWERS OR THUNDERSTORMS AT
TIMES...BUT AT THIS POINT WE DO NOT EXPECT A WIDESPREAD OUTBREAK OF
HEAVY RAIN. HOWEVER STORMS THAT DO FORM WILL BE EFFICIENT AT
GENERATING PRECIP...SO LOCALIZED FLOODING IS POSSIBLE.

PLEASE STAY AWARE OF THE WEATHER OVER THE NEXT FEW DAYS...WITH THIS
MUCH MOISTURE IN THE ATMOSPHERE IT WOULDN'T TAKE MUCH TO RAMP THINGS
UP TO LEVELS ABOVE WHAT WE CURRENTLY EXPECT. PLEASE SEE THE PREVIOUS
DISCUSSION BELOW FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 09/18Z.
ISOLD -SHRA/-TSRA THIS MORNING WITH FEW-SCT CLOUDS AT 08-12K FT AGL
AND SCT-BKN CLOUDS AOA 16K FT AGL. SCT SHRA/TSRA AFTER 08/21Z. BRIEF
MVFR CONDITIONS AND WIND GUSTS OF 30-40 KTS WILL OCCUR WITH THE
STRONGER TSRA. OTHERWISE...SURFACE WIND LESS THAN 10 KTS THRU THE
FORECAST PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY. BY LATE THIS WEEK AND OVER THE UPCOMING
WEEKEND...MUCH LESS SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED...WITH
ANY CONVECTION CONFINED TO THE HIGHER TERRAIN ALONG THE NEW MEXICO
BORDER. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE... 20-FOOT WINDS WILL BE MAINLY
TERRAIN DRIVEN AND LESS THAN 15 MPH.

&&

.PREV DISCUSSION...LAST NIGHTS UPPER AIR PLOTS PLACED THE UPPER HIGH
OVER TEXAS BIG BEND WITH AXIS EXTENDING WEST ACROSS NRN SONORA/BAJA.
WATER VAPOR SHOWED A WEAK UPPER LEVEL TROF OVER NW AZ WHICH IS
PROGGED TO MOVE E TODAY. PRECIPITABLE WATER REMAINS RATHER HIGH
ACROSS THE AREA FOR EARLY SEPTEMBER WITH VALUES MOSTLY IN THE 1.25"-
1.70" RANGE HIGHEST OUT WEST. PW VALUES THROUGHOUT THE GULF OF CA
RANGED FROM 2" IN THE NORTH TO 2.50" AT THE MOUTH AS SELY WINDS ARE
STARTING TO INCREASE THANKS TO HRCN LINDA. SO THE GLFCA IS ALREADY
FLOODED WITH MOISTURE.

FOR TODAY...AS THE UPPER HIGH OVER THE TEXAS BIG BEND MOVES INTO NRN
CHIHUAHUA...THE ORIENTATION OF THE ASSOCIATED RIDGE AXIS LIFTING NE
INTO SRN CA FROM NRN BAJA. THE NAM IS SUGGESTING THAT A PIECE OF
ENERGY ON THE NE FLANK OF HRCN LINDA MAY PUSH N ACROSS SONORA MX
TODAY PROVIDING THE UPPER LEVEL SUPPORT FOR POSSIBLE MCS JUST S OF
THE INTNL BORDER. GFS/EC ALONG WITH UOFA WRF RUNS OF NAM/GFS NOT HOT
ON THIS IDEA. SO FOR NOW WILL GO WITH A LOW GRADE MONSOON FORECAST
WITH EMPHASIS ON THE BORDER LOCALS...ESPECIALLY SANTA CRUZ COUNTY.
HOWEVER CONFIDENCE IS LOW ESPECIALLY LATER THIS AFTERNOON INTO THIS
EVENING.

WEDNESDAY...HIGHER PW VALUES FROM THE GULF OF CALIFORNIA IS PUSHED
INTO THE LOWER DESERTS WITH 2+" VALUES OVER WRN PIMA COUNTY. THE BIG
QUESTION FOR WEDNESDAY WILL BE AMOUNT OF SUN THE AREA WILL GET.
RIGHT NOW LOOKS LIKE A LOT OF CLOUDS BEING AROUND WITH SCATTERED
SHOWERS AND ISOLATED EMBEDDED BOOMERS WITH THE BEST CHANCES FOR
STORMS BEING WEST AND SOUTH OF TUCSON.

MAIN THREAT FOR STORMS LATER TODAY AND WEDNESDAY WILL BE LOCALIZED
HEAVY RAINERS ALONG WITH FLASH FLOODING CONCERNS.

THURSDAY...BATTLE GROUND DAY AS NORTHERLY FLOW STARTS TO PUSH INTO
THE NRN AREAS WHILE IT REMAINS VERY MOIST ACROSS SOUTHERN SECTIONS.
AT THIS TIME WILL RIDE THE INHERITED SLIGHT CHANCE TO LOW END CHANCE
TYPE POPS.

FRIDAY INTO SUNDAY...DRIER NORTHERLY FLOW OVER THE AREAS WILL BRING
ABOUT A MARKED DECREASE IN THUNDERSTORM ACTIVITY...MAINLY ACROSS THE
ERN MOUNTAINS.

EARLY NEXT WEEK...MAY SEE A SLIGHT UPTICK IN STORM COVERAGE AS FLOW
ALOFT BECOME A BIT MORE SOUTHERLY.

HIGH TEMPERATURES FOR THE MAJORITY OF THIS FORECAST PACKAGE WILL BE
NEAR NORMAL...WITH THE EXCEPTION BEING WEDNESDAY AND THURSDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEYER/GLUECK

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 8, 11:39 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1139 AM MST TUE SEP 8 2015

AZZ507-513-081930-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1139 AM MST TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
1230 PM MST...

AT 1138 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FORT HUACHUCA...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3147 11042 3162 11045 3175 11030 3159 11018
TIME...MOT...LOC 1838Z 236DEG 9KT 3158 11039

MEYER
Special weather statement, Sep 8, 12:36 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1236 PM MST TUE SEP 8 2015

AZZ503-082015-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1236 PM MST TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
115 PM MST...

AT 1235 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTH OF SASABE NEAR JUNCTION OF HIGHWAY 286 AND ARIVACA
ROAD...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3150 11156 3164 11161 3173 11142 3152 11137
TIME...MOT...LOC 1935Z 255DEG 8KT 3158 11150

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:05 PM MSTSpecial Weather StatementTWCCochise25 min
Sep 8, 11:39 AM MSTSpecial Weather StatementTWCSanta Cruz51 min
Sep 8, 12:36 PM MSTSpecial Weather StatementTWC39 min
Sep 8, 1:00 PM MSTAreal Flood AdvisoryTWCCochise60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.